SEARCH

SEARCH BY CITATION

Keywords:

  • adverse drug reaction;
  • drug skin test;
  • iodixanol;
  • late skin reaction;
  • patch test;
  • radiocontrast media;
  • Visipaque®

Late reactions to iodinated contrast media are frequent. Cutaneous manifestations are the commonest, in which maculopapular exanthema, a type of cutaneous presentation, is widespread. Controversy exists about the utility of the skin test in the management of these reactions. The aim of this study is to analyse the clinical characteristics, the histopathological findings, and the results of the patch test in patients who developed a late skin reaction (LSR) to the nonionic, dimeric, iodinated contrast media Visipaque®. We retrospectively reviewed the patients with LSR to Visipaque®, seen in the Dermatology Department between 1999 and 2005. A total of 12 patients participated in this study (7 men and 5 women), ages ranging from 39 to 76 years (mean 56). 11 of the patients had significant medical history. All the patients developed a maculopapular exanthema between 2 hr and 3 days after the radiological examination, involving the trunk and proximal limbs, although some of the patients showed involvement of distal areas. The skin biopsy, performed in 6 patients, showed nonspecific findings consistent with drug reaction. In 3 patients, patch tests to Visipaque® and iodixanol were positive. The most frequent manifestation of LSR to iodixanol is a maculopapular exanthema, involving the trunk and the limbs, although distal involvement can be seen. Histopathological findings are nonspecific and cannot be distinguished from other drug reaction. Patch tests have a limited value, and in cases where they were negative, reintroduction of the drug triggered a new LSR.